Stopping meds

My daughter was diagnosed last October and we are just getting the drug combo right now. She is only 17 and taken it upon herself to stop taking her meds including her steroids which she has been on since October last year. I asked her why, she says she forgets but I don't think this is the case at all. She did say I feel fine I am not in pain so it's fine!!! I think she is in denial about this whole situation. So worried about her I really don't know what to do. She has lupus and connective tissue disorder. She has question mark currently over protein in her urine too.

7 Replies

oldestnewest
  • You need to contact your GP. What is her steroid dose? She shouldn't stop taking them steroids need to be tapered., reduced slowly over weeks. She feels well because she is on medication, without the medication she will be very ill again.

  • Hi

    I agree with Evans as oral Steroids need to be reduced slowly. Unfortunately when the meds are working and the symptoms disappear we do question the need for them and the diagnosis. And forget to take them- I've resorted to one of those weekly medicine organisers so I can tell.

    Get her to make an appointment with someone - GP, specialist nurse.

    Unfortunately the symptoms will come back and then she will realise she needs the meds. but the steroids need to be done slowly depending on how much she is on.

    Good luck feel for you.

  • Hi laheaford,

    I think it is important that her doctor is made aware that she has stopped her medication, especially the steroids. It is very important that withdrawal from steroids is done carefully, generally over a period of weeks (if not months, depending upon the dosage and length of time they have been taken for). It may be that your daughter is experiencing a remission, and some people are then able to withdraw from medication, but this needs to be done carefully under supervision and requires later monitoring to check levels of disease activity.

    It is important that your daughter is aware that whilst she may be feeling better, the treatment is likely helping her to stay that way. Young people with lupus are at a higher risk of kidney involvement in SLE and this will often present with no obvious symptoms until later stages when damage has been done. Studies have shown that patients who don't adhere to treatment plans generally have worse overall outcomes from lupus than those who take treatment as instructed.

    Does she have a specialist nurse who she could talk to about not taking treatment? They may be easier to talk to than her doctor? Perhaps counselling is an option if you feel she is in denial and not dealing with her diagnosis of a chronic illness?

  • You are an excellent moderator/administrator, Paul. We forget to tell you, sometimes.

  • Thank you nerossa, I'm glad you think so.

  • I'm a Lupus patient which started with joint pains and then went on to affect both kidneys. I was in my early 20's when this happened and I had similar feelings to your daughter about my meds. Although I didn't stop my steriods, I did stop the drugs which controlled my blood pressure. To this day I don't think I've ever told anyone, apart from a renal nurse whom I eventually confided in and who helped me see the damage I was doing to myself. It took me 14 months to speak up. I don't know what steroid dose your daughter takes, but whatever it is, stopping them is not clever and this needs to be rectified asap. I totally agree that speaking to a health professional is the best idea, but whoever it is they should not try to judge but try to understand why and how this has happened. I personally found this approach worked for me and helped me to turn my life around and I was lucky to avoid any major treatment until I was in my mid-40's. Wishing you every success with your daughter xxx

  • Thank you all for your messages. I emailed her consultant today so waiting to hear back. She is currently in the middle of having her steroids reduced so is now on only 4mg daily. She has been on the steroids now for over a year. so very worried about her. I really think she has forgotten how poorly she was without these meds.

You may also like...